Hail, Hooker
- When
- July 2, 2:35 PM MST
- Where
- Hooker County, 10.8 mi W of Mullen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.040, -101.240
A broken line of supercells developed across the northern Sandhills during the afternoon, producing up to golf ball size hail. The supercells merged as they traveled south toward Keith, Lincoln, and Custer counties.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A broken line of supercells developed across the northern Sandhills during the afternoon, producing up to golf ball size hail. The supercells merged as they traveled south toward Keith, Lincoln, and Custer counties. Severe wind gusts to 70 mph were reported, along with a roof being blown off a house in Hayes County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 2, 1:01 PM MST, 1 hour 34 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 301 PM CDT Sun Jul 2 2017 .SHORT TERM...(This evening through Monday) Issued at 214 PM CDT Sun Jul 2 2017 Latest water vapor imagery shows a short wave trough extending roughly from western MT to UT with a ridge downstream across the Central High Plains into the Northern Plains. A stationary boundary is located at the surface across far northwest NEB to the Central Sandhills to north central NEB. Local radar display shows isolated thunderstorms developing near the boundary in Garfield and Wheeler counties. However, convection hasn't been that strong at this point with reflectivity cores peaking largely between 25-30 kft. Latest vis imagery shows outside of this area an enhanced cumulus field and growth between Broken Bow to Almeria to Ewing and upstream of there across portions of the central Sandhills. Latest SPC mesoanalysis shows moderate instability presently with very little inhibition across the NEB Panhandle into central NEB with MLCAPES ranging from 1500-2500 J/kg. Surface dew points are expected to range from the mid 50s in far western NEB to lower 60s in north central NEB. Deep layer vertical wind shear (0-6 km) is presently only about 25 kts, however, it expected to increase to early evening peaking around 30-35 kts. As such, storms modes favored in development this afternoon and evening is primarily organized multicells, though some supercells cannot be ruled out. Damaging winds and large hail are the primary threats this afternoon and evening given characteristics of soundings. Wherein a dry sub-cloud layer is expected to be in place, ample DCAPE, decent mid-level lapse rates, and quantity of CAPE in the HGZ to favor larger hail growth. Initially concerns will be towards isolated to scattered thunderstorms development across the aforementioned boundary this afternoon into evening over the central Sandhills towards the Interstate 80 corridor. Then thunderstorm chances are tailored towards development upstream to our west. Storms that develop in the higher terrain are expected to then move eastward into the local forecast area. Of which, the greatest chances for this is over the southwest quad and northern NEB, the latter from development occurring in SD. Low temperatures should be on the mild side with clouds and elevated winds tonight. Cooler highs tomorrow. There is a marginal risk for thunderstorms as well. Details are a little harder to pinpoint given thunderstorms today and tonight will influence tomorrow. This spread in the forecast envelope is seen in deterministic guidance as well. While moderate instability is expected to be present with surface dew points similar to today, if not slightly higher in north central NEB more so towards the mid 60s, uncertainty exists in low-level forcing. The short wave trough will be moving from the Northern Plains to Central High Plains early tomorrow morning farther into the Northern/Central Plains Monday. Further, deep layer vertical wind shear should be weaker. As such, the risk for strong to severe thunderstorms is there but it's expected to be more isolated compared to today. .LONG TERM...(Monday night through Sunday) Issued at 214 PM CDT Sun Jul 2 2017 Monday night through Wednesday...The main forecast challenge will be the chance for thunderstorms Monday night through Tuesday, the Fourth of July. There are uncertainties in the timing of thunderstorm chances as models are not in agreement. The ECMWF has a trough coming across the rockies on Monday then pushing through western and central Nebraska Monday night. It then develops a small closed low across northern Kansas and moves it northeast on Tuesday. With this solution thunderstorms will be possible Monday night across western and north central Nebraska as the shortwave moves across and then a scattered chance of thunderstorms as the Low moves northeast out of north central Kansas. The GFS solution is slightly slower with the shortwave moving across and does not form a closed low until the system has moved east of the area on Wednesday with the low developing over Iowa. Tending to lean more to GFS solution at the moment. Confidence of thunderstorm development on Monday evening into Monday night lingering into early Tuesday morning is moderate as current thinking is the shortwave trough will act as the driving force to initiate storm development as modest instability will be available along with adequate moisture as dewpoints will be in the 50s and 60s with a southeasterly wind. As for Tuesday afternoon and evening confidence is low at this time for thunderstorm development as there will be weak forcing across the area. That being said the environment is unstable. 0 to 3 km most unstable CAPE is adequate with 3000j/kg across the northeast CWA. Isolated thunderstorms can not be ruled out especially across the eastern part of the CWA. Wednesday and Beyond...A ridge will develop and sit over the area bringing a warm dry airmass over the central US and minimal opportunities for rainfall. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 146 PM CDT Sun Jul 2 2017 Local radar display over the last hour shows the development of isolated convection across Garfield and Wheeler counties. Mostly clear skies prevail, except for a swath of diurnally driven clouds and aforementioned convection in the vicinity of a boundary that lies roughly w-e across the central Sandhills and across north central NEB. There are two areas of concern for thunderstorms this afternoon and evening. First, isolated to scattered thunderstorms are expected to develop along said boundary this afternoon. Any TSRA should then move southward. Second, additional development is expected upstream to our west that could move into the local forecast area, albeit there is lower confidence associated with it. Late tonight into tomorrow morning, the threat for thunderstorms will be confined more over north central NEB than western NEB. Outside of impacts from showers/thunderstorms, generally VFR conditions should prevail. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ET LONG TERM...Gomez AVIATION...ET
Hazardous Weather Outlook National Weather Service North Platte NE 325 PM CDT Sun Jul 2 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-032030- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 325 PM CDT Sun Jul 2 2017 /225 PM MDT Sun Jul 2 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. Isolated to scattered strong to severe thunderstorms are possible this afternoon and tonight across most of western Nebraska, mainly along and south of a line from Lisco to Ellsworth to Brownlee to Taylor. Thunderstorms that develop will be capable of producing large hail and damaging winds into the evening hours. A marginal risk for strong to severe thunderstorms exist elsewhere. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. There is a marginal risk for severe storms across the entire outlook area Monday afternoon and Monday night. A few storms will be strong and approach severe levels, with damaging wind and large hail possible. A marginal risk for severe thunderstorms exists on Tuesday as well, roughly east of a line from Wauneta to Eli. While storms are not expected to be as numerous as Tuesday, strong to severe storms are possible. Dry and hot conditions are expected to move into the area by mid week, lasting until Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening south of a line from O'Neill to Valentine. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte ET
Special Weather Statement
National Weather Service North Platte NE
258 PM CDT SUN JUL 2 2017
NEZ028-029-022045-
Wheeler NE-Garfield NE-
258 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD AND
SOUTHWESTERN WHEELER COUNTIES UNTIL 345 PM CDT...
At 258 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Ericson, or 16 miles northeast of Burwell, moving
south at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gables.
LAT...LON 4174 9874 4174 9879 4175 9903 4197 9890
4190 9868
TIME...MOT...LOC 1958Z 022DEG 15KT 4187 9883
ETSpecial Weather Statement
National Weather Service North Platte NE
348 PM CDT SUN JUL 2 2017
NEZ028-022130-
Garfield NE-
348 PM CDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GARFIELD COUNTY
UNTIL 430 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burwell, moving southeast at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Burwell and Deverre.
LAT...LON 4174 9893 4174 9912 4180 9918 4187 9920
4196 9911 4185 9887
TIME...MOT...LOC 2048Z 307DEG 9KT 4186 9911
ETSpecial Weather Statement
National Weather Service North Platte NE
253 PM MDT SUN JUL 2 2017
NEZ024-022145-
Hooker NE-
253 PM MDT SUN JUL 2 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY AND NORTHEASTERN
HOOKER COUNTIES UNTIL 345 PM MDT...
At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mullen, moving south at 10 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Mullen and Kelso.
This includes the following highways...
Highway 2 between mile markers 178 and 193.
Highway 97 between mile markers 57 and 69.
LAT...LON 4203 10087 4186 10091 4193 10121 4209 10116
4209 10108
TIME...MOT...LOC 2053Z 008DEG 10KT 4200 10101
ETSpecial Weather Statement National Weather Service North Platte NE 302 PM MDT SUN JUL 2 2017 NEZ004-022145- Sheridan NE- 302 PM MDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SHERIDAN COUNTY UNTIL 345 PM MDT... At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles south of Rushville, moving south at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Smith Lake State Wildlife Management Area and Argo Hill. This includes Highway 250 between mile markers 18 and 36. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4254 10247 4255 10219 4229 10215 4228 10243 TIME...MOT...LOC 2102Z 353DEG 16KT 4249 10234 ET
Special Weather Statement National Weather Service North Platte NE 412 PM CDT SUN JUL 2 2017 NEZ037-038-022200- Custer NE-Logan NE- 412 PM CDT SUN JUL 2 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LOGAN AND NORTHWESTERN CUSTER COUNTIES UNTIL 500 PM CDT... At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 13 miles north of Arnold, or 18 miles northeast of Stapleton, moving south at 10 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Logan and northwestern Custer Counties. LAT...LON 4170 10029 4167 10007 4152 10011 4154 10033 TIME...MOT...LOC 2112Z 005DEG 7KT 4162 10020 ET
The North Platte radar (KLNX), 56 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
21 hail, 9 thunderstorm wind, 1 high wind. Local standard time, as filed.
Public estimated 60 mph winds and also reported dime size hail in North Platte.
Public estimated 70 mph winds southwest of Paxton.
Imperial Airport ASOS measured a non-thunderstorm wind gust of 62 mph.
Public estimated up to 60 mph winds in Wellfleet.
The Frontier Co. E.M. estimated wind speeds up to 60 mph southeast of Curtis.
A trained weather spotter estimated wind speeds of 60 mph in Hayes Center.
A trained weather spotter estimated winds of 60 mph south of Eustis.
A roof was blown off a house east of Hamlet. A large tree was also downed in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705289, 705290, 705291, 705292, 705293, 705294, 705295, 705296, 705297, 705298, 705299, 705300, 705301, 705302, 705303, 705304, 705305, 705306, 705307, 705312, 705313, 705314, 705315, 705328, 705316, 705318, 705319, 705320, 705311, 705308, 705309.